Cephalosporin-related neurotoxicity: Metabolic encephalopathy or non-convulsive status epilepticus?

James D. Triplett, Nicholas D. Lawn, Josephine Chan, John W. Dunne

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Metabolic encephalopathy and Non-Convulsive Status Epilepticus (NCSE) have been reported with cephalosporin use, particularly cefepime. We aimed to analyze the clinical and EEG findings in patients with cephalosporin-related neurotoxicity (CRN) at our hospital identified via the hospital EEG database, and to critically review CRN case reports in the literature. A Medline search was performed to identify CRN cases where a representative sample of EEG was provided. EEGs were analyzed using published criteria differentiating NCSE from triphasic waves (TW). Eleven patients at our hospital were identified with CRN (9 cefepime, 2 ceftriaxone): all had an encephalopathy with decreased consciousness and/or confusion. One patient had clinical seizures and 6 had multifocal myoclonus. All patients had abnormal EEGs, all with moderate to severe generalized slowing and 10 also with TW. Recovery was related to cephalosporin withdrawal rather than antiepileptic therapy. Analysis of 37 EEG samples of CRN patients reported in the literature as NCSE (30) or TW (7) revealed that most did not meet criteria for NCSE, with 33 showing TW, 1 showing generalised epileptiform discharges and 3 being uninterpretable. CRN usually produces a toxic encephalopathy rather than NCSE, and is commonly associated with triphasic waves on EEG. In most patients anti-epileptic and/or sedative drugs do not hasten clinical improvement.

Original languageEnglish
JournalJournal of Clinical Neuroscience
DOIs
Publication statusE-pub ahead of print - 11 Jun 2019

    Fingerprint

Cite this